Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 67, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2009, 11:37 PM MDT for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2009, 11:37 PM MDT (05:37 UTC)
- Expired
- Jun 23, 2009, 12:15 AM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Banner County, NE, Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 11:40 PM MDT | HAIL 0.25 | 8 N Pine Bluffs, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3111 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 230537 SVRCYS NEC007-105-WYC021-230615- /O.NEW.KCYS.SV.W.0067.090623T0537Z-090623T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 1137 PM MDT MON JUN 22 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA... WESTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 1215 AM MDT * AT 1134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARPENTER...OR 28 MILES EAST OF CHEYENNE...AND MOVING NORTHEAST AT 25 MPH. ANOTHER STORM WAS LOCATED ABOUT 22 MILES NORTHWEST OF KIMBALL AND MOVING NORTHEAST AT 20 TO 25 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE BLUFFS AROUND 1205 AM MDT. OLIVER RESERVOIR AROUND 1215 AM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-80 EXIT 8 AND BUSHNELL. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 389 AND 402. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 13. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4151 10408 4150 10368 4101 10387 4101 10441 TIME...MOT...LOC 0536Z 233DEG 24KT 4106 10425 $$
2 follow-up statements
000 WWUS55 KCYS 230553 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1153 PM MDT MON JUN 22 2009 NEC007-105-WYC021-230615- /O.CON.KCYS.SV.W.0067.000000T0000Z-090623T0615Z/ BANNER NE-KIMBALL NE-LARAMIE WY- 1153 PM MDT MON JUN 22 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT FOR SOUTHEASTERN LARAMIE...WESTERN KIMBALL AND SOUTHWESTERN BANNER COUNTIES... AT 1152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF PINE BLUFFS...OR 25 MILES WEST OF KIMBALL...MOVING NORTHEAST AT 20 TO 25 MPH. ANOTHER SEVERE STORM WAS LOCATED ABOUT 15 MILES NORTHWEST OF KIMBALL MOVING ALSO MOVING NORTHEAST AT 20 TO 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PINE BLUFFS AROUND 1205 AM MDT. OLIVER RESERVOIR AROUND 1215 AM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-80 EXIT 8 AND BUSHNELL. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 389 AND 402. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 13. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4151 10408 4150 10368 4101 10387 4101 10441 TIME...MOT...LOC 0553Z 235DEG 25KT 4110 10410 $$
000 WWUS55 KCYS 230617 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1217 AM MDT TUE JUN 23 2009 NEC007-105-WYC021-230627- /O.EXP.KCYS.SV.W.0067.000000T0000Z-090623T0615Z/ BANNER NE-KIMBALL NE-LARAMIE WY- 1217 AM MDT TUE JUN 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE...WESTERN KIMBALL AND SOUTHWESTERN BANNER COUNTIES EXPIRED AT 1215 AM MDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA...HOWEVER SMALL HAIL AND BRIEF HEAVY RAIN IS STILL POSSIBLE ACROSS SOUTHEAST LARAMIE COUNTY INTO WESTERN KIMBALL COUNTY THROUGH 1 AM. LAT...LON 4151 10408 4150 10368 4101 10387 4101 10441 TIME...MOT...LOC 0553Z 235DEG 25KT 4110 10410 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:33 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 22, 9:33 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 933 PM MDT MON JUN 22 2009 .UPDATE...TONIGHT... MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL. BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR ADJUSTMENTS BASED ON CURRENT TRENDS. && .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL WAIT FOR CONSISTENCY. && .AVIATION... MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND AREAS TO THE EAST. && .FIRE WEATHER... TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CARPENTER LONG TERM...RE
Hazardous weather outlook, Jun 22, 10:43 AM MDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1043 AM MDT MON JUN 22 2009 WYZ059>070-231645- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1043 AM MDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE STRONG IN FAR SOUTHEAST WYOMING. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-231645- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1043 AM MDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT ONE OR TWO WEAK THUNDERSTORMS WILL ROAM ABOUT THE PANHANDLE LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 22, 9:28 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 928 PM MDT MON JUN 22 2009 NEZ001>003-WYZ068-230415- BOX BUTTE-DAWES-GOSHEN-SIOUX- 928 PM MDT MON JUN 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BOX BUTTE...SOUTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 1015 PM MDT... AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF MOUNT EDNA...OR 15 MILES NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL ALSO OCCUR WITH THIS STORM. KMD
Special weather statement, Jun 22, 10:18 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1018 PM MDT MON JUN 22 2009 NEZ020-054-WYZ069-070-230530- BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS- 1018 PM MDT MON JUN 22 2009 ...STRONG THUNDERSTORMS IN FAR SOUTHEAST WYOMING AND THE SOUTHWEST PART OF THE PANHANDLE THROUGH 1130 PM... AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BAND OF MODERATE TO STRONG THUNDERSTORMS FROM ABOUT 10 MILES SOUTH OF CHEYENNE NORTHEAST TO JUST SOUTH OF ALBIN. THE STORMS WERE MOVING NORTHEAST AT 15 TO 20 MPH. HEAVY RAIN...SMALL HAIL AND LOTS OF LIGHTNING WILL OCCUR AS THESE STORMS MOVE THROUGH EASTERN LARAMIE COUNTY WYOMING INTO SOUTHWEST BANNER AND NORTHWEST KIMBALL COUNTIES NEBRASKA THROUGH 1130 PM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 358 AND 402. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 10. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 18.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:56 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 49 min |
| Jun 22, 10:24 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 37 min |
| Jun 23, 12:15 AM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 45 min |
| Jun 23, 12:42 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff | 63 min |
| Jun 23, 12:54 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Cheyenne, Morrill | 66 min |
| Jun 23, 1:28 AM MDT | Areal Flood Advisory | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 3 hr |
| Jun 23, 1:59 AM MDT | Severe Thunderstorm Warning | CYS | Dawes | 16 min |
| Jun 23, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 64 min |
| Jun 23, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 62 min |
| Jun 22, 11:24 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Jun 23, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 66 min |
| Jun 23, 3:51 PM MDT | Areal Flood Advisory | CYS | Albany, Platte | 3 hr |
| Jun 23, 4:31 PM MDT | Flash Flood Warning | CYS | Albany, Platte | 4 hr |
| Jun 23, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.